Alert archive / California / Small Craft Advisories in 2022

Small Craft Advisory 13, NWS San Diego, CA

April 21, 2022

NWS San Diego, CA issued this small craft advisory at Apr 21, 2022, 1:19 PM PDT. It took effect at Apr 21, 2022, 11:00 PM PDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2022, 1:19 PM PDT (20:19 UTC)
In effect from
Apr 21, 2022, 11:00 PM PDT
Expired
Apr 23, 2022, 6:00 AM PDT
In force
31 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

212 
WHUS76 KSGX 212019
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
119 PM PDT Thu Apr 21 2022

PZZ750-775-220430-
/O.NEW.KSGX.SC.Y.0013.220422T0600Z-220423T1300Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
119 PM PDT Thu Apr 21 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 AM
PDT SATURDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  8 to 10 feet expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From 11 PM this evening to 6 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Small
4 follow-up statements
391 
WHUS76 KSGX 220406
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
906 PM PDT Thu Apr 21 2022

PZZ750-775-221300-
/O.CON.KSGX.SC.Y.0013.220422T0600Z-220423T1300Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
906 PM PDT Thu Apr 21 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT
SATURDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 6
  to 8 feet expected. Isolated thunderstorms possible overnight
  into the early morning hours.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From 11 PM this evening to 6 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

APR
330 
WHUS76 KSGX 221258
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
558 AM PDT Fri Apr 22 2022

PZZ750-775-222100-
/O.CON.KSGX.SC.Y.0013.000000T0000Z-220423T1300Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
558 AM PDT Fri Apr 22 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT
SATURDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 6
  to 8 feet expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...Through 6 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Connolly
569 
WHUS76 KSGX 221946
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1246 PM PDT Fri Apr 22 2022

PZZ750-775-230500-
/O.CON.KSGX.SC.Y.0013.000000T0000Z-220423T1300Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1246 PM PDT Fri Apr 22 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT
SATURDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and
  combined seas 6 to 8 feet expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...Through 6 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
003 
WHUS76 KSGX 230334
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
834 PM PDT Fri Apr 22 2022

PZZ750-775-231300-
/O.CON.KSGX.SC.Y.0013.000000T0000Z-220423T1300Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
834 PM PDT Fri Apr 22 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT
SATURDAY...

* WHAT...West winds will gust 20 to 25 kt and combined seas 6 to 
  8 feet expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...Through 6 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

APR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Apr 21, 9:33 AM PDT, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 21, 9:33 AM PDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
933 AM PDT Thu Apr 21 2022

.SYNOPSIS...
Cooler temperatures are expected for today and Friday as a fast-
moving low pressure system moves through Southern California.
Winds will increase this afternoon and evening, peak overnight
into Friday morning, and stay elevated through much of the day.
Scattered showers and isolated thunderstorms will be possible late
tonight into Friday morning. Dry conditions will return for
Saturday with substantial warming for Sunday into early next week.
Periods of weak to moderate Santa Ana winds on Sunday and Monday.
Cooler for Tuesday through late next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update...

The 12z Miramar sounding showed a surface-based inversion and PWAT
values of 0.61 inch. At 9 AM, skies were mostly clear across the
region. Most locations across Southern California are 2 to 7
degrees lower than at this time yesterday. Winds are starting to
increase across the mountains and the San Gorgonio Pass, and will
increase further this afternoon as the Wind Advisory goes into
effect across the mountains in San Bernardino and Riverside
Counties and the deserts. Winds will increase farther south later
this afternoon into San Diego County. Winds will peak overnight
into Friday morning.

Rain chances will increase this evening across northwest portions
of the CWA, expanding farther south and east tonight. CAMs show
the first showers developing around late tonight, and the most
widespread activity occurring between 1 AM - 5 AM Friday across
northern areas, and 3 AM - 7 AM Friday across southern areas. The
HRRR displays modest surface-based CAPE values of 100-250 J/kg as
the cells are moving through, so thunderstorms will be possible,
especially along the cold front. The majority of the showers and
thunderstorms will be finished across the coast and valleys by
sunrise on Friday, with this activity mainly confined to the
mountains in San Diego County.

Snow levels will start near 7000 FT MSL this evening before
quickly falling to 5500 FT early Friday morning. Several inches of
snow are expected, mainly above 7000 FT.

Temperatures will cool today and Friday, with highs 2 to 7 degrees
below normal for the mountains through the coast. Friday high
temperatures will be much below average from the coast through the
deserts, as much as 5 to 25 degrees below normal. Temperatures
will be noticeably warmer on Saturday.

Previous Discussion (Issued 436 AM PDT Thu Apr 21 2022)...

.SHORT TERM (Today through Saturday)...
Aircraft soundings on Wednesday evening showed only a very weak
marine inversion with satellite imagery showing the greatest
coverage of low clouds over the coastal waters, though still
fairly patchy.

A low pressure system off the West Coast will move inland along
the West Coast tonight and Friday. This will strengthen the
onshore flow and spread cooling inland. Stronger onshore flow will
bring stronger and gusty west winds through Friday afternoon with
the stronger winds for the mountains and deserts for tonight into
Friday morning and on Friday across the coastal waters into
coastal areas. While the ECMWF Extreme Forecast Index is not quite
as strong with the winds relative to climatology, higher
resolution deterministic models and NBM version 4.1 have changed
little with the stronger gusts along the desert slopes of the
mountains and in the northern Coachella Valley below the San
Gorgonio Pass to around 70 mph.

While lighter showers may develop during this evening, the more
significant precipitation is expected for late tonight into Friday
morning. Showers will linger into Friday afternoon for the
mountains. Through Friday, rainfall is expected to range from one-
tenth inch or less near the coast to one-third to two-thirds of
an inch in the mountains with isolated rainfall to one inch. Less
than one-tenth inch is expected in the deserts. The snow level
will lower to 5500 to 6000 feet for late tonight and Friday with a
few inches of snowfall in the mountains, mostly above 7000 feet.
There is also a slight chance of thunderstorms for late tonight
into early Friday morning with NBM CAPE values peaking around 5 AM
Friday with the higher CAPE values toward the coast.

It will be drier with warming on Saturday as high pressure aloft
across the eastern Pacific moves to near the West Coast. There
will be warming of around 5 degrees near the coast to as much as
15 to 20 degrees in the mountains with high temperatures near
average near the coast to around 5 degrees below average for
inland areas.

&&

.LONG TERM (Sunday through Wednesday)...
High pressure aloft will move inland across the western states on
Sunday and Monday with weak northeasterly offshore flow on Sunday
and weak easterly offshore flow on Monday. ECMWF ensemble output
for Ontario ranges from weak to locally moderate strength winds on
Sunday and mostly weak on Monday with Monday weaker than Sunday.

Warming will continue for Sunday and Monday with the greatest
warming on Sunday for the coast into the western valleys and on
Monday for inland areas with high temperatures on Monday reaching
the 90s for the valleys, inland coastal areas, and lower deserts.

Weak onshore flow will return on Tuesday spreading cooling inland
with a cooling trend through Friday. There are differences in the
timing and strength of a low pressure system over the eastern
Pacific moving toward the West Coast which would affect the
strength of the onshore flow across southern California and in
turn the speed and amount of cooling.

Faster timing and greater amplitude would bring faster cooling
sooner while more zonal and slower would result in less and slower
cooling. The current forecast is close to NBM with the greatest
cooling for coastal areas on Tuesday followed by a few degrees of
cooling spreading farther inland each day.

&&

.AVIATION...
211555Z...Coast/Valleys...Mostly clear through this afternoon. After
22/03Z this evening sct clouds with bases 2000-3000 feet MSL and
tops to 6000-9000 feet MSL with -SHRA developing. The risk of BKN
low clouds based 500-1000 feet MSL with local visibilities around 2
miles at times in +RA around 22/06Z - 22/12Z early Friday morning is
moderate. Slight chance of thunderstorms 22/06Z - 22/12z.

Mountains/Deserts...Mostly clear skies through 03Z, then higher
terrain obscured in clouds and showers. Slight chance of
thunderstorms 22/06Z - 22/12Z in the mountains. Areas of westerly
surface wind gusts 20-30 knots strengthening after 00Z to 30-45
knots with isolated gusts to 60 knots. Strongest winds will be from
the mountain crests east through the desert slopes and into the
adjacent deserts. MOD-STG up/downdrafts will occur over/east of mtns
at times.

&&

.MARINE...
Strong westerly winds will develop over the coastal waters early
Friday morning and continue through Friday night. Winds will be 15-
25 knots with gusts to 30 knots possible in the outer coastal
waters. This will be accompanied by choppy seas to 8 feet due to a
combination of the wind waves and a longer period swell up to 5
feet/16 seconds. Some gusts around/slightly over 20 knots could
occur Saturday and Sunday afternoons/evenings.

There is also a slight chance of thunderstorms this evening into
early Friday.

&&

.BEACHES...
Increasing swell will bring elevated surf and strong rip currents
Friday through Saturday. A Beach Hazards Statement and the Surf Zone
Forecast contain the details. The surf will subside Sunday.

There is also a slight chance of thunderstorms this evening into
Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 3 PM PDT Friday for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Gorgonio Pass Near Banning.

     Wind Advisory from 4 PM this afternoon to 6 PM PDT Friday for
     San Diego County Deserts-San Diego County Mountains.

     Beach Hazards Statement from late tonight through Saturday
     evening for Orange County Coastal Areas-San Diego County
     Coastal Areas.

PZ...NONE.
&&

PUBLIC...Schenk/17
AVIATION/MARINE...Small

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:02 AM PDTBeach Hazards StatementSGXOrange, San Diego67 hr

Nearby

Small Craft Advisories in California, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.